side effects from whipple operation

19 Posts | Page(s): 1 2  Next 

side effects from whipple operation

by JustinLW on Tue Jun 14, 2011 05:54 PM

Quote | Reply

I had a whipple operation in march 2008. very successful I am healthy walk 6.5 miles a day, take 3.5 grams of tumeric, restravol, herbs daily.

My question is has anyone experienced this side effect, When I sit for a long period of time, or after I wake up from sleeping, I can barely walk for the first few minutes first steps. My feet hurt and are somewhat numb, its actually hard to describe. I have a decreased sensation in my feet, and somewhat up my leg. Its the same for both legs and feet. I assume some nerve which effects the feet was cut or damaged during the operation. I was first told it could have been from the epidural, but then i was told no, . My surgeon just redirects the convesation and has never addressed the issue except he sent me to a nurologist who said he found nothing .

Appreciate any help.

RE: side effects from whipple operation

by emilys on Tue Jun 14, 2011 06:01 PM

Quote | Reply

I  had a whipple 11 years ago, and aside from the MANY side effects I have, that is not one of them.  It would seem unlikely the epidural would have any effect on you 3 years out, but you never know.

Could it just be a pinched nerve? 

RE: side effects from whipple operation

by JustinLW on Tue Jun 14, 2011 06:20 PM

Quote | Reply

no they did procedures for back pain and did not find anything.

RE: side effects from whipple operation

by janet10 on Tue Jun 14, 2011 06:31 PM

Quote | Reply

I am almost 7 weeks since my whipple and have a few side effects. Evertime after I eat I get pains in my abdomen and get nauseous. Also, for the last two weeks I have had pains in both of my legs and now just the left leg from the thigh to the knee.

I went to my oncologist because they thought I had a DVT (deep veing thrombus) but it was not. I am  not able to stand for a long period of time without getting this pain. I was told by the doctor it may be from the back but never given a real answer. Maybe it is a nerve that was damaged from the surgery.

 

RE: side effects from whipple operation

by emilys on Tue Jun 14, 2011 06:42 PM

Quote | Reply

Sorry I'm not any help, but with the Whipple, there's alot of just wait and see.  As for the pain and nausea after eating, that is standard for post whipple patients. You need meds, and need to watch you diet, no greasy, fatty foods, and small amounts throughout the day. No regular size meals for us anymore.

RE: side effects from whipple operation

by janet10 on Tue Jun 14, 2011 06:48 PM

Quote | Reply

Just had lunch with a woman who had the whipple in November and she is able to eat whatever she wants and does not get nauseous or have pains.

Wondering if this is due to the fact that I had to go back into Sloan after being discharged after surgery 4 days later for a kinked intestine. Should I call the surgeon or is that just something that will go away with time and healing.

I am starting chemo tomorrow and don't need to have any anticipated problems.

Thanks

RE: side effects from whipple operation

by emilys on Tue Jun 14, 2011 06:55 PM

Quote | Reply

Everyone is different, but generally, your new plumbing cannot handle the same old thing, but lucky her.  I would wait it out, but don't be surprised if occasionally you get nauseous or have pain.  You had a gi-normous surgery and it can take time to adjust itself to it's new normal.  I am in pain all day, every day for 11 years, on 3 pain meds, 10 others for other things, and am nauseous every day as well.  I would just be patient, there's really nothing they can do for you but prescribe anyway.  Good luck to you in chemo tomorrow.

RE: side effects from whipple operation

by janet10 on Tue Jun 14, 2011 07:03 PM

Quote | Reply

Sorry to hear you are in so much pain. Have you thought about going to another doctor for a second opinion?

I am a nurse and know that sometimes doctors don't always think outiside of the box.

Best of luck to you and hope you feel better soon.

I will pray for you.

RE: side effects from whipple operation

by emilys on Tue Jun 14, 2011 07:10 PM

Quote | Reply

Because of the whipple I acquired chronic and acute pancreatitis on top of many other things.  As a result, my dumb pancreas doesn't work right, as you know.  I have been to 10 doctors, UCLA and the UCLA Pain Clinic, numerous CT scans, ERCP's, etc and finally found a great pain doctor in Ca. that just maintains me until I am ready for the spinal cord stimulator. Too big a jump for that yet.  Thank you for the kind words, good luck tomorrow.  Will pray for you as well, as I know THAT works!

Emily 

RE: side effects from whipple operation

by PattyD on Thu Jun 16, 2011 02:07 AM

Quote | Reply

Hi

I read your note  I can't answer your question  because we are not there yet but

I am very interested in what you are taking ,supplements

I quote you  "take 3.5 grams of tumeric, restravol, herbs daily."

Where do you get your tumeric  just the power form or how?  and what herbs.  My husband  has skipped the whipple and had libation done to the tumor to kill it.  Procedure is Just out of trial, most who had it still living 2 years.  We are on curcumin  which has pure form of tumeric in it.  and many herbs Interested to hear what you take.  I think the herbs help his system fight it and he is doing well.  We are 1 year out from diagnosis.   Please respond to shells@delaware.net

We are being treated at J. Hopkins

Patty

19 Posts | Page(s): 1 2  Next 
Subscribe to this message board discussion

CancerCompass Survey

If you were considering traveling for cancer treatment, which headline would you find more interesting?

Get $75 for taking a research survey

We care about your feedback. Let us know how we can improve your CancerCompass experience.